Kansas, 2012Drought in Kansas, September 1 to 30, 2012
September 1 to 30, 2012 · NWS TOP · 23 events in 23 counties and zones
Dry conditions continued across all of the central plains through the month of September. Drought monitor for the central plains indicated that all of east central and north central Kansas reached D4 (Exceptional Drought) conditions, while far northeast Kansas reached D2 to D3 (Severe to Extreme Drought).
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions continued across all of the central plains through the month of September. Drought monitor for the central plains indicated that all of east central and north central Kansas reached D4 (Exceptional Drought) conditions, while far northeast Kansas reached D2 to D3 (Severe to Extreme Drought). Dry conditions through the month caused the drought to be either steady-state or actually worsen in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 31, 10:58 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 31, 10:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1158 PM CDT FRI AUG 31 2012
...UPDATE TO AVIATION...
.DISCUSSION...
SHORT TERM (THROUGH SATURDAY)...
TROPICAL DEPRESSION ISAAC WAS LOCATED SOUTHEAST OF JOPLIN...MO AT
200 PM. THE RAIN BAND ON THE WEST SIDE OF ISAAC WAS LOCATED FROM
EAST OF ST.JOSEPH...SOUTH-SOUTHWEST TO BURLINGTON. THE WESTERN EDGE
OF THE RAIN CONTINUED TO SLOWLY PUSH NORTHWEST. MOST OF THE
NUMERICAL MODELS ARE MOVING THE UPPER LOW ASSOCIATED WITH ISAAC
MOVING DUE NORTHWARD ACROSS WESTERN MO TONIGHT THROUGH
SATURDAY...THEN A NORTHERN STREAM H5 TROUGH WILL KICK THE UPPER
LOW/TROUGH NORTHEAST ACROSS NORTHERN MO SATURDAY NIGHT.
AS THE UPPER LOW SLOWLY MOVES NORTH TONIGHT THE RAIN BAND ACROSS
EXTREME EASTERN KS WILL BECOME ORIENTED SOUTH TO NORTH AND THE
WESTWARD PROGRESSION WILL COME TO A STOP. ATTM...MY THINKING IS THE
WESTERN EDGE OF THE RAIN MAY REACH US HWY 75 LATE THIS AFTERNOON AND
EARLY THIS EVENING. AREAS TO THE WEST OF A HOLTON...TO TOPEKA...TO
EMPORIA LINE MAY NOT SEE MUCH IN THE WAY OF RAINFALL THIS EVENING
AND THROUGH MOST OF THE NIGHT. AS THE UPPER LOW FILLS THROUGH THE
NEXT 24 HOURS THE SOLID STRATIFORM RAIN BAND OVER EXTREME EASTERN KS
AND WESTERN MO SHOULD WEAKEN THROUGH THE EVENING HOURS. SOME
PORTIONS OF ANDERSON AND FRANKLIN COUNTIES MAY SEE OVER AN INCH OF
RAINFALL THROUGH THE REMAINDER OF THIS AFTERNOON AND INTO THE
EVENING HOURS.
AS THE UPPER LOW MOVES NORTHWARD ACROSS EXTREME WEST CENTRAL
MO...THERE MAY BE ENOUGH WRAP AROUND MOISTURE AND WEAK ISENTROPIC
LIFT FOR OCCASIONAL SHOWERS ACROSS THE EASTERN HALF OF THE CWA
TONIGHT THROUGH SATURDAY. THE SHOWERS SHOULD MOVE EAST OF THE CWA
LATE TOMORROW AFTERNOON AS THE REMNANTS OF ISAAC LIFT NORTHEAST
ACROSS NORTHERN MO.
HIGHS WILL BE IN THE LOWER TO MID 80S ACROSS THE EASTERN HALF OF THE
CWA WHERE SKIES WILL BE MOSTLY CLOUDY. THE WESTERN HALF OF THE CWA
WILL SEE MORE INSOLATION ALLOWING TEMPERATURES TO WARM INTO THE
UPPER 80S TO AROUND 90.
GARGAN
LONG TERM (SAT NIGHT THROUGH FRIDAY)...
TD ISAAC WILL CONTINUE TO MOVE AWAY FROM THE FORECAST AREA SATURDAY
NIGHT AS IT MOVES INTO WESTERN ILLINOIS. SKIES WILL GRADUALLY CLEAR
WITH LOWS IN THE MID TO UPPER 60S.
UPPER RIDGE INCREASES ACROSS EASTERN KANSAS SUNDAY AND MONDAY ACROSS
EASTERN KANSAS. A SURFACE HIGH WILL BEGIN TO MOVE OFF LATE SUNDAY
NIGHT AND EARLY MONDAY WITH RETURN FLOW SETTING UP ACROSS MUCH OF
THE CWA MONDAY. DRY WEATHER EXPECTED THROUGH THIS PERIOD. HIGHS
SUNDAY AND MONDAY IN THE LOWER TO MID 90S.
MONDAY NIGHT THROUGH WEDNESDAY THE GFS AND ECMWF BRING A COUPLE OF
WAVES THROUGH THE NEARLY ZONAL FLOW THAT AFFECTS CENTRAL AND EASTERN
KANSAS. TUESDAY NIGHT AND WEDNESDAY THE MODELS BRING A FRONT ACROSS
THE AREA WITH THE GFS A LITTLE FASTER THAN THE ECMWF. HIGH PRESSURE
BUILDS INTO NORTHERN KANSAS WEDNESDAY NIGHT AND THURSDAY THEN SLIDES
OFF TO THE EAST WITH INCREASING MOISTURE AHEAD OF ANOTHER WAVE
MOVING ACROSS THE NORTHERN AND CENTRAL PLAINS THURSDAY NIGHT AND
FRIDAY. FORCING INCREASES ACROSS THE CWA DURING THIS PERIOD AND KEPT
LOW END PRECIPITATION CHANCES GOING. HIGHS WILL COOL OFF INTO THE
LOWER 80S THURSDAY AND FRIDAY.
53
&&
.AVIATION...
FOR 06Z TAFS...MAIN FOCUS IS ON THE LIGHT RAIN FROM THE REMNANTS OF
ISAAC THAT WILL BE AFFECTING KTOP AND KFOE OVERNIGHT INTO SATURDAY
AFTERNOON. MODELS ALONG WITH THE LATEST RADAR TRENDS CONTINUE TO
SHOW THE OUTER RAIN BANDS PIVOTING OVER EXTREME NORTHEAST AND
EASTERN KANSAS INTO SATURDAY MORNING. CANNOT RULE OUT THE POTENTIAL
FOR CONDITIONS TO BRIEFLY DROP TO NEAR IFR CONDITIONS BEFORE SUNRISE
AS CIGS DROP A BIT LOWER. THIS PRECIPITATION WILL BECOME MORE SCATTERED BY THE
AFTERNOON HOURS AS THE SURFACE LOW SHIFTS EASTWARD INTO CENTRAL AND
EASTERN MISSOURI. ANY LINGERING PRECIPITATION IS EXPECTED TO BE EAST
OF THE AREA BY SATURDAY EVENING. WINDS THROUGH THE PERIOD WILL
PERSIST OUT OF THE NORTH WITH OCCASIONAL GUSTS UPWARDS OF 20MPH
POSSIBLE.
ACH
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 2:40 PM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT FRI AUG 31 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-012045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN ISOLATED THUNDERSTORM IS POSSIBLE SATURDAY.
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY...THEN AGAIN LATE THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Drought, Anderson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Drought conditions across Anderson County continued from August's dry weather, as the arid conditions continued into September. The drought slightly improved for the county through most of the month, as average to slightly above average total precipitation fell across east central Kansas throughout the month. The month started with D4 (exceptional) drought conditions and ended with the county in D3 (extreme) drought conditions.
Drought, Brown
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Drought conditions across Brown County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) to D3 (extreme) drought conditions.
Drought, Clay
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Drought conditions across Clay County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) drought conditions.
Drought, Cloud
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cloud forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Drought conditions across Cloud County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.
Drought, Coffey
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coffey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Drought conditions across Coffee County continued from August's dry weather, as the arid conditions continued into September. The drought slightly improved for the county through most of the month, as average to slightly above average total precipitation fell across east central Kansas throughout the month. The month started with D4 (exceptional) drought conditions and ended with the county in D3 (extreme) drought conditions.
Drought, Dickinson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Drought conditions across Dickinson County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.
Drought, Franklin
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Drought conditions across Franklin County continued from August's dry weather, as the arid conditions continued into September. The drought slightly improved for the county through most of the month, however below average total precipitation fell across northeast and east central Kansas throughout the month. The month started with D4 (exceptional) drought conditions and ended with the county in D3 (extreme) drought conditions.
Drought, Douglas
- When
- September 1, 12:00 AM CST to 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Drought conditions across Douglas County continued from August's dry weather, as the arid conditions continued into September. The drought slightly improved for the county through most of the month, however below average total precipitation fell across northeast and east central Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.
Drought, Geary
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Geary forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Drought conditions across Geary County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) and D3 (extreme) drought conditions.
Drought, Jackson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Drought conditions across Jackson County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) drought conditions.
Drought, Jefferson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Drought conditions across Jefferson County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) drought conditions.
Drought, Lyon
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Drought conditions across Lyon County continued from August's dry weather, as the arid conditions continued into September. Although Emporia received above normal rainfall amounts for the month the drought was persistent for the county. The month started and ended with D4 (exceptional) drought conditions.
Drought, Marshall
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Drought conditions across Marshall County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) to D3 (extreme) drought conditions.
Drought, Morris
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Morris forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Drought conditions across Morris County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.
Drought, Nemaha
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Nemaha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Drought conditions across Nemaha County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) to D3 (extreme) drought conditions.
Drought, Osage
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Drought conditions across Osage County continued from August's dry weather, as the arid conditions continued into September. Although Emporia received above normal rainfall amounts for the month the drought was persistent for the county. The month started and ended wit D3 (extreme) to D4 (exceptional) drought conditions.
Drought, Ottawa
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Ottawa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Drought conditions across Ottawa County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D4 (exceptional) drought conditions.
Drought, Pottawatomie
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Drought conditions across Pottawatomie County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) to D3 (extreme) drought conditions.
Drought, Republic
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Republic forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Drought conditions across Republic County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) drought conditions.
Drought, Riley
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Riley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Drought conditions across Riley County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe).
Drought, Shawnee
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Shawnee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Drought conditions across Shawnee County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.
Drought, Wabaunsee
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Drought conditions across Wabaunsee County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D3 (extreme) and D4 (exceptional) drought conditions.
Drought, Washington
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Washington forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Drought conditions across Washington County continued from August's dry weather, as the arid conditions continued into September. The drought was persistent for the county through most of the month, as below average total precipitation fell across northeast Kansas throughout the month. The month started and ended with D2 (severe) to D3 (extreme) drought conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Illinois, September 1 to 30, 2012$982 million · 35 events
- Tornadoes and Damaging Winds in Arkansas, September 1, 2012$5.0 million · EF2 · 4 events
- Flash Flooding and Flood in Arkansas, September 1 to 18, 2012$1.8 million · 61 kt wind · 66 events
- Wildfire in Nebraska, September 1 to 4, 20123 injured · $6.0 million · 1 event
- Drought in Texas, September 1 to 30, 2012$5.0 million · 24 events
- Flash Flooding and Hail in Utah, September 1 to 2, 2012$1.1 million · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in North Carolina, September 1, 2012$501,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Pennsylvania, September 1, 2012$125,000 · 5 events
- Drought in Iowa, September 1 to 30, 201251 events
- Tornado in Missouri, September 1, 2012$100,000 · EF0 · 1 event
- Drought in Oklahoma, September 1 to 30, 201248 events
- Drought in Arkansas, September 1 to 30, 201245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415114, 415137, 415193, 415194, 415195, 415196, 415197, 415227, 415228, 415230, 415231, 415232, 415233, 415234, 415235, 415236, 415237, 415238, 415239, 415240, 415241, 415242, 415243.